Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 283, NWS Hastings, NE

August 12, 20164 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2016, 1:41 AM CDT for 4 counties in Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 1:41 AM CDT (06:41 UTC)
Expired
Aug 12, 2016, 2:15 AM CDT
In force
34 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE, Gosper County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:44 AM CDTTSTM WND GST 56Lexington Airport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KGID 120641
SVRGID
NEC019-047-073-137-120715-
/O.NEW.KGID.SV.W.0283.160812T0641Z-160812T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
141 AM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
  WESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 215 AM CDT

* AT 140 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHWEST OF OCONTO TO NEAR LEXINGTON TO
  NEAR SMITHFIELD...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...ELM CREEK...BERTRAND...ELWOOD...OVERTON...LOOMIS...
  AMHERST...SUMNER...MILLER...EDDYVILLE...
  SMITHFIELD AND JOHNSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4071 9992 4081 9990 4105 9992 4104 9924
      4047 9931 4050 9992
TIME...MOT...LOC 0640Z 276DEG 28KT 4104 9982 4081 9968 4061 9972 

HAIL...<.75IN
WIND...60MPH
 
$$

ADP
2 follow-up statements
088 
WWUS53 KGID 120655
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
155 AM CDT FRI AUG 12 2016

NEC019-047-073-137-120715-
/O.CON.KGID.SV.W.0283.000000T0000Z-160812T0715Z/
DAWSON NE-BUFFALO NE-GOSPER NE-PHELPS NE-
155 AM CDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EASTERN DAWSON...WESTERN BUFFALO...NORTHEASTERN GOSPER AND
NORTHWESTERN PHELPS COUNTIES...

AT 155 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EDDYVILLE TO NEAR OVERTON TO NEAR BERTRAND...MOVING
EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELM CREEK...BERTRAND...OVERTON...LOOMIS...AMHERST...
SUMNER...MILLER...EDDYVILLE...SMITHFIELD AND JOHNSON LAKE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 231 AND 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4069 9986 4081 9986 4105 9992 4104 9924
      4047 9931 4050 9984
TIME...MOT...LOC 0655Z 279DEG 31KT 4100 9964 4077 9950 4057 9954 

HAIL...<.75IN
WIND...60MPH
 
$$

ADP
154 
WWUS53 KGID 120708
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
208 AM CDT FRI AUG 12 2016

NEC019-047-073-137-120718-
/O.EXP.KGID.SV.W.0283.000000T0000Z-160812T0715Z/
DAWSON NE-BUFFALO NE-GOSPER NE-PHELPS NE-
208 AM CDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAWSON...WESTERN
BUFFALO...NORTHEASTERN GOSPER AND NORTHWESTERN PHELPS COUNTIES WILL
EXPIRE AT 215 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4069 9986 4081 9986 4105 9992 4104 9924
      4047 9931 4050 9984
TIME...MOT...LOC 0707Z 276DEG 28KT 4100 9964 4077 9950 4057 9954 

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:31 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 12:31 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 AM CDT FRI AUG 12 2016

.UPDATE...
Issued at 1036 PM CDT Thu Aug 11 2016

Updated the forecast to focus higher chances of precipitation in
our southwest into the overnight as it appears that the southern
end of storms seem to have a bit more heft and will be more likely
to last overnight, although any part of the area could potentially
get some rain tonight. Severe chances will be quite a bit lower
overnight compared to this evening, yet still non-zero.

&&

.SHORT TERM...(This evening through Friday)
Issued at 322 PM CDT Thu Aug 11 2016

A cold front extends from around Ord down to Lexington late this
afternoon. Expected this front to slowly push southeast through
the evening and overnight hours, providing a focus for shower and
thunderstorm development. Already see a few storms firing up
along this line, but expect the better and more organized activity
to form during the 5pm to 10 pm time frame.

With plenty of instability...on the order of several thousand
J/kg according to the latest mesoanalysis...and modest shear to
work with...there is definitely the chance for any thunderstorms
that do develop to rapidly intensify and become severe during the
late afternoon through early evening hours. While there has been
substantial mid level cloud cover across the northwestern quadrant
of the local area...holding down temps and preventing the CAP from
eroding more quickly...continue to think that forcing from the
frontal boundary will be sufficient to trigger a good amount of
thunderstorm coverage over the next 6 to 10 hours. Given the shear
and instability profile, hail to the size of golf balls along with
60 mph gusts/outflows will both be possible with the strongest
storms. In addition, due to the slow moving nature of this front,
heavy rainfall could also be of a lesser concern, mainly limited
by the fact the ground is so dry ahead of this front. While this
front is expected to be the main focus of activity this evening
and overnight...expect a second surge in activity as forcing from
an upper vort to the west could spark additional activity towards
morning.

As this front then tracks further southeast early Friday morning,
instability will wane and the severe threat will be gone, with the
chance for any additional showers and thunderstorms ending across
north central Kansas by noon. Thereafter, should see some partial
clearing late in the day, with afternoon temps return to near or
just below seasonal norms.

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM CDT Thu Aug 11 2016

Northwesterly flow aloft will return to the local area behind the
aforementioned front ushering in a more seasonal airmass with near
normal temps expected through the entire extended period. Could
see a few thunderstorms develop with an upper level disturbance
late Saturday night/early Sunday morning, but overall, no
significant or widespread chances for thunderstorms exist through
early next week. The next best chance for thunderstorms will come
late in the period when another frontal boundary approaches the
local area towards the middle of next week, and opted to keep the
chances for thunderstorms given by blended model data for the time
being.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday night)
Issued at 1227 AM CDT Fri Aug 12 2016

The first part of the forecast is the most interesting with mid
level clouds and some isolated thunderstorms possible for both
Kearney and Grand Island. VFR conditions are still forecast with
some near MVFR ceilings for a time through sunrise. Extent of
early morning precipitation is a bit of an unknown but some
storms in the vicinity of either KGRI and KEAR would not be
surprising. The rest of the day should see clearing skies and VFR
conditions.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Heinlein
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 11, 6:55 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT THU AUG 11 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
655 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT...
WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE
PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST
AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF
INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR
THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT
ACROSS PORTIONS OF THE LOCAL FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE OVER THE NEXT COUPLE OF
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, Aug 11, 8:04 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
804 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       MANKATO                 39.79N 98.21W
08/11/2016  M2.60 INCH       JEWELL             KS   CO-OP OBSERVER

&&

MANGELS
Special weather statement, Aug 11, 9:07 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT THU AUG 11 2016

NEZ046>048-061>063-120245-
HOWARD NE-MERRICK NE-HALL NE-HAMILTON NE-SHERMAN NE-BUFFALO NE-
907 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO...SOUTHERN
HOWARD...WEST CENTRAL HAMILTON...NORTHERN HALL...SOUTHEASTERN SHERMAN
AND SOUTHWESTERN MERRICK COUNTIES UNTIL 945 PM CDT...

AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOELUS...OR 21 MILES WEST OF GRAND ISLAND...MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING A LANDSPOUT TORNADO, PRODUCING
A VERY THIN ROPE. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...CAIRO...ALDA...PHILLIPS...CHAPMAN...
HOWARD CITY AND BOELUS.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 311 AND 319.

LAT...LON 4078 9825 4095 9888 4113 9882 4104 9816
TIME...MOT...LOC 0205Z 284DEG 27KT 4102 9876

HEINLEIN
Local storm report, Aug 11, 9:25 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
925 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TORNADO          7 SW ROCKVILLE          41.05N 98.93W
08/11/2016                   SHERMAN            NE   PUBLIC

            A VERY NARROW AND SHORT-LIVED ROPE TORNADO DEVELOPED.
            PHOTO WAS RECEIVED VIA TWITTER.

&&

HEINLEIN
Local storm report, Aug 12, 1:13 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
113 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     6 NE GOTHENBURG         40.99N 100.08W
08/12/2016  M54 MPH          DAWSON             NE   MESONET

&&

NOAA/NWS/MORITZ
Local storm report, Aug 12, 1:18 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     6 NE GOTHENBURG         40.99N 100.08W
08/12/2016  M57 MPH          DAWSON             NE   MESONET

&&

NOAA/NWS/MORITZ
Special weather statement, Aug 12, 1:28 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
128 AM CDT FRI AUG 12 2016

NEZ060-072-073-120715-
GOSPER NE-PHELPS NE-DAWSON NE-
128 AM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...GOSPER AND WESTERN
PHELPS COUNTIES UNTIL 215 AM CDT...

AT 128 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF OCONTO TO NEAR LEXINGTON
TO 6 MILES SOUTHWEST OF ELWOOD. MOVEMENT WAS EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...BERTRAND...ELWOOD...OVERTON...LOOMIS...SUMNER...
EDDYVILLE...SMITHFIELD...JOHNSON LAKE AND WILLOW ISLAND.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 215 AND 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN HASTINGS.

&&

LAT...LON 4105 9943 4068 9942 4057 9945 4052 9947
      4035 9964 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10012 4104 10013
TIME...MOT...LOC 0628Z 269DEG 25KT 4100 9986 4078 9979 4050 9992

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM CDTSevere Thunderstorm WarningGIDFillmore, Nuckolls, Thayer28 min
Aug 11, 7:26 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer19 min
Aug 11, 7:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman44 min
Aug 11, 9:07 PM CDTSpecial Weather StatementGIDHall38 min
Aug 12, 12:38 AM CDTSevere Thunderstorm WarningGIDDawson52 min
Aug 12, 1:28 AM CDTSpecial Weather StatementGIDDawson, Gosper47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.